A 46 year old restrained passenger in a high-speed MVA rolls into the resus bay. She is intubated & sedated [easily ventilated & oxygenated, no evidence of chest trauma], persistently tachycardic @ 160/min with a systolic BP of 90mmHg & has a very postive FAST exam….
She spends less than 15 minutes in your ED (extra IV access, blood transfusion continued, limbs splinted) before heading for a trauma laparotomy. She has a liver laceration (repaired) and capsular haematoma, complete bladder rupture (repaired) and splenic haematoma (managed conservatively). Post-op she goes via radiology for a ‘pan-scan’….
Her post-operative ICU stay is a rocky one, marked by ongoing transfusion, coagulopathy and persistent tachycardia (still around 160 beats per minute). Some 6 hours later with her haemoglobin & INR stable, she remained tachycardic at 150-60 (still sinus) & has developed a temperature of 38.6*C.
What are your thoughts ??
Some clever-duck in the ICU ordered the following which seemed to put it all in perspective…
The causes for thyrotoxicosis include…
- Graves Disease (toxic diffuse goiter)
- Toxic Multinodular Goiter
- Toxic Adenoma (single hot nodule)
- Factitious Thyrotoxicosis (too much thyroxine…)
- Thyroiditis (Hashimoto’s, de Quervain’s, post-partum, amiodarone-induced)
- Iodine-induced hyperthyroidism (amiodarone & contrast-media)
- Metastatic Follicular Thyroid Carcinoma
- TSH-producing tumours
In the case of our patient it was assumed to be…..
Iodine-induced thyrotoxicosis was first described when iodine supplementation was introduced to areas of endemic iodine deficiency. In the First World, it is most commonly iatrogenic following administration of intravenous contrast as well as amiodarone (which contains up to 75mg of iodine per 200mg tablet). [Note, the recommended daily intake of iodine is approximately 150 micrograms.]
Contrast Media & the Normal Thyroid.
Within 21 days of a large dose of contrast medium, normal subjects have no change in total T4 & a small decrease in free T4 & T3. There is also a small decrease (followed by rapid increase) in TSH, but it remains within normal limits.
Iodine-induced thyrotoxicosis is not a single aetiological entity and may occur in patients with a variety of underlying thyroid disorders (especially Grave’s & Multinodular Goiter, ie. a person with pre-existing autonomous thyroid tissue; not under the control of TSH). Those who are elderly, or live in an area of dietary iodine deficiency are more at risk.
There is little literature on the risk of iodine-induced hyperthyroidism, however one study of 788 patients (followed up post coronary angiography) demonstrated that only 3 showed features on hyperthyroidism at followup (< 0.3%).
There is one set of guidelines that I have discovered that I think would be helpful for patients we scan & discharge from the ED.
- Do not give contrast media to patients with manifestations of hyperthyroidism.
- Patients at risk (Grave’s, MNG etc) should have close follow-up (GP or Endocrinologist) & repeat TFTs following a contrast injection.
- Be cautious in performing contrast-CTs in patients undergoing therapy with radioactive iodine.
- Prophylaxis is unnecessary.
Our patient is commenced on an esmolol infusion & neomercazole. She had multiple further trips to the OT for ongoing repairs (pelvis stabilisation, femur #), & she has a total thyroidectomy a week following her accident.
- Kulstad CE, Carlson A. Contrast-induced thyrotoxicosis. Ann Emerg Med. 2004 Sep;44(3):281-2.
- Pasimeni G et al. Refractory thyrotoxicosis induced by iodinated contrast agents treated with therapeutic plasma exchange. A case report. J Clin Apher. 2008;23(2):92-5.
- van der Molen AJ et al. Effect of iodinated contrast media on thyroid function in adults. Eur Radiol. 2004 May;14(5):902-7. Epub 2004 Feb 28.
- Hintze G et al. Risk of iodine-induced thyrotoxicosis after coronary angiography: an investigation in 788 unselected subjects. Eur J Endocrinol. 1999 Mar;140(3):264-7.
- Beckers EA, Strack van Schijndel RJ, Weijmer MC. A contrast crisis. Lancet. 2000; 356:908.
- Rosenʼs Emergency Medicine. Concepts and Clinical Approach. 7th Edition